Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 161, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 22, 2004, 6:51 PM CDT for Val Verde County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 22, 2004, 6:51 PM CDT (23:51 UTC)
- Expired
- Oct 22, 2004, 7:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Counties, with a storm outline in the text
County Val Verde County, TX
The radar
The San Angelo radar (KSJT), 136 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 11.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1973 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEWX 222352 SVRSAT TXC465-230030- /X.NEW.KEWX.SV.W.0011.041022T2351Z-041023T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 651 PM CDT FRI OCT 22 2004 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES... VAL VERDE * UNTIL 730 PM CDT * AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED BETWEEN PANDALE AND JUNO MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3022 10141 3008 10128 3037 10077 3058 10097 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 3:57 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Oct 22, 3:57 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 357 PM CDT FRI OCT 22 2004 CORRECTED SUMMARY LINE .DISCUSSION... SEVERE WEATHER AND FLASH FLOODING POTENTIAL APPEARS TO HAVE INCREASED WITH SATELLITE VIS AND SURFACE ANALYSIS INDICATING COOL OUTFLOW ESTABLISHING A SURFACE BOUNDARY ALONG THE NORTHERN BORDER OF OUR FORECAST AREA. THIS FEATURE HAS TRIGGERED A CONVECTIVE BAND OVER THE EASTERN HILL COUNTRY WHICH COULD SET A STAGE FOR TRAINING THUNDERSTORMS LATE THIS AFTERNOON INTO THIS EVENING. WITH THE INFLUX OF SUNSHINE OVER OUR AREA SOUTH OF THE THICKER CLOUDS TO THE NORTH, EXPECT THE CONTRAST TO ESTABLISH A FRONTAL BOUNDARY FAIRLY EARLY THIS EVENING AND ALMOST WIDESPREAD CONVECTION FORMING ALONG AND NORTH OF A BRACKETTVILLE TO BURNET LINE TO HELP ESTABLISH THIS BATTLEGROUND BY AROUND 00Z. SATELLITE IMAGERY INDICATES THAT THIS AREA IS ALREADY UNSTABLE WITH GOOD VERTICAL DEVELOPMENT OF CUMULUS AS OF 3 PM. LATER TONIGHT,ADDITIONAL CONVECTION ALONG A PACIFIC FRONT SHOULD SUPPORT TRAINING OF CELLS AS THE FRONT BEGINS TO STALL OVER THE FORECAST AREA. CURRENTLY EXPECT THE STALL TO OCCUR NEAR THE ESCARPMENT BY MIDDAY SATURDAY, WITH 06Z WS-ETA SHOWING GOOD AGREEMENT WITH 12Z GFS ON HIGHEST PRECIP ALONG AND NORTH OF THE ESCARPMENT BETWEEN 6Z AND 12Z SATURDAY. FRONT IS EXPECTED TO WASH OUT BUT THE MOISTURE IS PROGGED TO KEEP COMING WITH THE UNSTABLE SW FLOW ALOFT REMAINING TAPPED INTO THE PACIFIC TROPICS. SUNDAY STILL APPEARS LIKE A WET FORECAST BUT WILL NOT GO AS AGGRESSIVE ON POPS AS THE GFS FOR NOW SINCE THE QPF DEPENDS LARGELY ON WHAT HAPPENS TO THE WEAK TROPICAL DISTURBANCE SOUTH OF THE BAJA PENINSULA. WILL CALL FOR A MOIST AND WARM PATTERN FOR THE REST OF THE 7 DAY FORECAST PERIOD. HOWEVER, WILL KEEP POPS ON THE LOW SIDE DUE TO THE CONTINUED PRESENCE OF THE UPPER RIDGE OVER THE GULF COAST. WILL BRING BACK SLIGHT INCREASE IN POPS IN THE LAST DAY OR TWO SINCE AN UPPER TROUGH OVER THE DESERT SW LOOKS READY TO MAKE A MOVE EAST BY THEN. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 70 85 68 87 / 80 40 30 30 AUSTIN BERGSTROM INTL AIRPORT 70 84 68 87 / 80 40 30 30 DEL RIO INTL AIRPORT 68 83 68 85 / 50 30 30 40 SAN ANTONIO INTL AIRPORT 70 86 70 88 / 70 40 30 30 && .EWX WATCHES/WARNINGS/ADVISORIES... FFA THRU 6 AM SATURDAY ALONG AND NORTH OF A ROCKSPRINGS TO UVALDE TO SAN ANTONIO TO TAYLOR LINE. && 01
Hazardous weather outlook, Oct 22, 3:24 PM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 324 PM CDT FRI OCT 22 2004 TXZ171>173-183>194-202>209-217>225-228-231100- ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT- DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES- KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS- UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA- 324 PM CDT FRI OCT 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE... A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT UNTIL 6 AM SATURDAY FOR MOST OF THE HILL COUNTRY AND INTERSTATE 35 CORRIDOR. THE FLASH FLOOD WATCH IS ALONG AND NORTHEAST OF A LINE FROM ROCKSPRINGS TO UVALDE TO SAN ANTONIO TO TAYLOR. SHOWERS AND THUNDERSTORMS WILL INCREASE THIS EVENING AND CONTINUE OVERNIGHT. MOIST GULF AIR AND A SLOW MOVING COLD FRONT WILL FOCUS THE STORMS MAINLY OVER THE HILL COUNTRY AND ALONG THE INTERSTATE 35 CORRIDOR. RAINFALL AMOUNTS WILL AVERAGE ONE TO TWO INCHES...BUT SOME SPOTS COULD RECEIVE UP TO FOUR INCHES BY DAYBREAK SATURDAY. SOME OF THE THUNDERSTORMS MAY ALSO BE SEVERE THIS EVENING WITH DAMAGING WINDS AND LARGE HAIL. THE PRIMARY THREAT AREA FOR SEVERE STORMS WILL BE WEST OF INTERSTATE 35 FROM GEORGETOWN TO SAN ANTONIO...AND NORTH OF INTERSTATE 10 FROM SAN ANTONIO TO MOUNTAIN HOME. THE MAIN THREAT TIME FOR SEVERE STORMS WILL BE FROM 5 PM TO MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED.
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.